Reversing SIADH

Susan Whittaker, age 38, has lung cancer and has been your patient for the past 3 days. Today, she seems more fatigued and weaker than yesterday. You ask her how she is feeling, and she replies, “I am tired, weak, and so thirsty. It just seems as though I can’t get enough water.”

History and assessment hints 
During your assessment, you ask if she has been urinating. Her answer: “I don’t seem to be going as much as I used to, and it seems to be darker today. I have no appetite. Sometimes, I feel nauseated, and I vomit occasionally. I feel like my muscles are just plain tired.”
Her vital signs are blood pressure, 100/60 mm Hg; heart rate, 160 beats/minute; respirations, 36 breaths/
minute; and tympanic temperature, 99º F (37º C). You also note nonpitting edema. You know that cancer and chemotherapeutic drugs can cause many adverse effects and consider whether Ms. Whittaker’s increased thirst and decreased urine output are related to her disease or treatment. You call her physician, Dr. Green, describe your findings, and recommend obtaining a blood sample for a basic metabolic panel and a thyroid-stimulating hormone level plus a urine sample for a sodium level and a urine specific gravity test.

On the scene
Dr. Green agrees with your recommendations, and the results are as follows: specific gravity, 1.045; urine sodium, 31 mEq/L; serum sodium, 120 mEq/L; hemoglobin, 17 g/dL; and hematocrit, 52%. Dr. Green confirms your suspicion of syndrome of inappropriate antidiuretic hormone (SIADH) and orders specific on-going assessment and treatment. He also orders 40 mg of furosemide (Lasix) I.V. and an infusion of dextrose 5% in half-normal saline solution at 50 mL/hr to increase the excretion of free water (water without sodium).
A patient with SIADH retains free water, causing increased extracellular volume but no dependent edema. Thus, Dr. Green orders restricted fluid intake and diuresis. Sodium replacement should be ordered only for a patient with severely symptomatic hyponatremia. Water retention, hyponatremia, and fluid shifts can cause cerebral edema, leading to an altered level of consciousness. With a sodium level of 120 mEq/L, Ms. Whittaker may develop a neurologic deficit, so Dr. Green orders hourly neurologic checks. He also wants you to monitor her intake and output and weight. The reason: Fluid intake dilutes the plasma sodium level, leading to neurologic compromise.
In SIADH, the antidiuretic hormone feedback mechanism allows antidiuretic hormone to be released even though the plasma is hypo-osmolar. Some chemotherapeutic drugs, cancer, and certain other diseases such as Lyme neuroborreliosis can cause this feedback malfunction, which results in dilutional hyponatremia. Renin and aldosterone, which regulate the release of antidiuretic hormone, are inhibited because the increased plasma volume has increased the glomerular filtration rate.

Outcome
You return to the patient and explain the plan of care. Then, you give her the call bell, make sure the side rails are secure, and reassure her that you and other staff members are close by.
You check her neurologic status hourly because you know muscle weakness can progress to twitching, seizures, and coma. After 8 hours of monitoring and treatment, Ms. Whittaker’s urine specific gravity decreases, your neurologic checks are unremarkable, and her thirst abates. In the next 24 hours, her sodium levels rise, urine sodium levels fall, and edema dissipates.

Education and follow-up
When she is feeling better, she asks you what happened to her. You explain that cancer cells, particularly in lung cancers, can cause certain hormones to secrete more than they should, causing her condition. You also assure her that her condition will be closely monitored. And you explain that she needs to report dark urine, excessive thirst, or excessive weakness immediately.

Visit www.AmericanNurseToday.com/journal for a list of selected references.


Dianne McAdams-Jones is an Assistant Professor at Utah Valley University in Orem.

Related Articles:

Leave a Reply

You have to agree to the comment policy.

 

Shares